If you’ve ever seen a TV commercial for a medication, you know that all drugs can cause side effects – so many, in fact, that seemingly half the ad is dedicated to listing them.
Drug manufacturers are required to report all side effects observed in studies. “It’s worth the time and effort to walk with your physician and pharmacist about drug side effects,” said Cliff Niemeier, Pharmacy director at Baptist Health Corbin.
Your pharmacist or physician can warn of drugs that may harm your hair or skin. Chemotherapy drugs are known for causing temporary hair loss, but other drugs can do the same. And certain antibiotics and diuretics increase the risk of sunburn.
In some cases, medication can be adjusted to reduce or eliminate side effects. In other situations, a patient has to weigh costs and benefits. With cancer, “losing your hair is the least of it,” Niermeier said. “But if you’re taking a medication to improve your mood, you don’t want to lose all your hair for it.”